Colorado, 2008Wildfire in Colorado, April 15 to 16, 2008
April 15 to 16, 2008 · NWS GJT · 1 event in 1 county or zone
A wildfire spread along the banks of the Roaring Fork River near Carbondale.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire spread along the banks of the Roaring Fork River near Carbondale.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 15, 3:15 AM MST, 7 hours 50 minutes earlier.
Area forecast discussion, Apr 15, 3:15 AM MST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
415 AM MDT TUE APR 15 2008
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
A DEEP PACIFIC TROF CONTINUED TO MAKE ITS WAY EASTWARD INTO THE
WESTERN GREAT BASIN EARLY THIS MORNING. A SHARP COLD FRONT BENEATH
THE STRONG JET AHEAD OF THE TROF WAS JUST WEST OF SLC AS OF 04Z...
TRAILING TO THE SOUTHWEST. IR IMAGERY SHOWED ONLY SCATTERED CI AHEAD
OF THIS SYSTEM TO MARK ITS APPROACH.
AS IN PREVIOUS DISCUSSION...MAIN WEATHER CONCERN FOR TODAY WILL BE
THE STRONG WINDS. VWP FROM ATOP THE GRAND MESA ALREADY SHOWED 40 KT
WINDS IN THE LOWEST GATE AND GFS SUGGESTS THAT RIDGE TOP WINDS
COULD INCREASE AS HIGH AS 50 KTS THIS AFTERNOON AS THE FRONT DRAWS
CLOSER. STRONG WINDS ALOFT WILL MIX DOWNWARD FROM LATE MORNING
THROUGH THE AFTERNOON AND INTO THE EVENING BRINGING WIDESPREAD
SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 50 MPH AT TIMES.
THEREFORE...WILL CONTINUE WIND ADVISORY FOR MOST LOWER ELEVATION
LOCATIONS ACROSS WESTERN COLORADO AND EASTERN UTAH.
MOISTURE TRAILS THE FRONT WHICH WILL PUSH INTO NORTHEAST UTAH THIS
AFTERNOON...SO WILL CONTINUE WITH LOW END POPS CONFINED TO THE
NORTHEAST UINTA MOUNTAINS UNTIL TONIGHT. THEREAFTER...FRONT PUSHES
EAST AND SOUTHEAST ACROSS THE AREA WITH SHOWERS TRAILING THE FRONT
BENEATH THE UNSTABLE COLD POOL. GOOD DYNAMIC LIFT AND OROGRAPHIC
FORCING IN THE NORTH LATER TONIGHT WITH THE FRONT PASSAGE SO BOOSTED
POPS A BIT. SOUTH WILL REMAIN DRY OVERNIGHT.
TROF STALLS AND DIGS ON WEDNESDAY LEAVING COLD POOL OVER THE CWFA SO
EXPECT SCATTERED SHOWERS...MOST NUMEROUS OVER THE MOUNTAINS ALONG
THE COLORADO DIVIDE. INSTABILITY SUFFICIENT FOR MENTION OF ISOLATED
THUNDER AS WELL. EXPECT SHOWERS TO DECREASE THURSDAY NIGHT AS TROF
AXIS BEGINS TO SHIFT WEST.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL TODAY AHEAD OF THE FRONT
WITH MOST LOCATIONS A DEGREE OR TWO WARMER THAN YESTERDAY. MUCH
COOLER ON WEDNESDAY AS MODELS SHOWED 7H TEMPS RANGING FROM -10 DEG
C IN THE NORTH AND -2 DEG C IN THE SOUTH. LOWS TONIGHT A BIT COOLER
EXCEPT SOUTH...THEN COLDER ACROSS THE CWFA WEDNESDAY NIGHT.
.LONG TERM...THURSDAY THROUGH MONDAY...A MEAN UPPER LOW FORMS
OVER THE INTERMOUNTAIN WEST BEGINNING SATURDAY. NEW MODEL RUN HAS
NOT INCREASED CONFIDENCE WITH LARGE VARIATION ON THE DEPTH OF THIS
FEATURE. THEREFORE THESE GRIDS WERE JUST NUDGED TOWARDS THE GFS
SOLUTION THAT PROGRESSES THE LOW PRESSURE EARLY NEXT WEEK.
THURSDAY: THE UPPER TROUGH AND -28C COLD CORE MOVE EAST OF THE
CONTINENTAL DIVIDE. THE 00Z GFS IS SLIGHTLY FASTER WITH THIS SO
HAVE LOWERED COLORADO MTN POPS DOWN JUST A BIT IN A DRYING AND
STABILIZING TREND. COLD OVERNIGHT LOWS EXPECTED AS HIGH PRESSURE
BUILDS IN.
FRIDAY: WEAK RIDGE PASSES IN THE AFTERNOON WITH TEMPERATURES
RECOVERING AND GRADIENT SW WINDS STARTING OVER EXPOSED HIGHER
TERRAIN.
SATURDAY-SUNDAY: MODELS STRUGGLING WITH OMEGA BLOCKING PATTERN WITH
THE AMPLIFIED RIDGE PORTION CENTERED OVER THE GULF OF ALASKA. EASTERN
ALEUTIAN ENERGY ATTEMPTING TO CLIMB THIS RIDGE IS OPENING THE DOOR
FOR A DIGGING LOW INTO THE PACIFIC NW. LOCALLY THIS BRINGS
INCREASING SW GRADIENT BUT GFS MOISTURE IS QUITE LIMITED FOR NOW.
MONDAY-TUESDAY: THE WESTERN LOW IS EJECTED TO THE EAST STAYING NORTH
OF THIS CWA. THIS WOULD LIKELY BRING BREEZY COOL ADVECTION BUT
LIMITED MOISTURE. BUT FORECAST CONFIDENCE REMAINS LOW.
&&
.FIRE WEATHER...
LATEST FUEL STATUS FOR WRN CO INDICATES FUELS ARE NON-CRITICAL. SO
WHILE WIND/RH/TEMP WILL LIKELY COMBINE TO EXCEED CRITICAL LEVELS IN
MANY OF THE LOWER CO ELEVATIONS....NO FIRE WX HIGHLIGHTS WILL BE
ISSUED. FUEL STATUS NOT AVAILABLE FOR ERN UT.
&&
.AVIATION...
STRENGTHENING SOUTHWEST FLOW WILL LIKELY PRODUCE AREAS OF LOW LEVEL
WIND SHEAR EARLY IN THE DAY. OTHERWISE...VFR CONDITIONS EXPECTED
THROUGH THIS AFTERNOON...EXCEPT FOR ISOLATED MVFR POTENTIAL ACROSS
THE MOUNTAINS OF NORTHEAST UTAH ALONG A COLD FRONT. THE COLD FRONT IS
PROGGED TO REACH THE KVEL AREA 18-21Z TIME-FRAME...THEN SWEEP
EASTWARD ACROSS THE REMAINDER OF THE REGION DURING THE NIGHT. AS A
RESULT...THE POTENTIAL FOR MVFR CONDITIONS WILL SPREAD EASTWARD
INTO THE NORTHERN AND CENTRAL MOUNTAINS OF COLORADO TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WIND ADVISORY FROM 11 AM TUESDAY TO 9 PM TUESDAY FOR LOWER
ELEVATIONS OF NORTHWEST AND WEST CENTRAL COLORADO...INCLUDING
ZONES 1/2/6/7/8/11/20/21.
.UT...WIND ADVISORY FROM 11 AM TUESDAY TO 9 PM TUESDAY FOR LOWER
ELEVATIONS OF EAST CENTRAL AND SOUTHEAST UTAH...INCLUDING
ZONES 22/27/29.
SHORT TERM...NL
LONG TERM....JOE
FIRE WEATHER...JAD
AVIATION.....NLHazardous weather outlook, Apr 15, 10:51 AM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1151 AM MDT TUE APR 15 2008
COZ001>014-017>023-UTZ022>025-027>029-161200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1151 AM MDT TUE APR 15 2008
...WIND ADVISORY IN EFFECT UNTIL 9 PM THIS EVENING FOR MOST LOWER
ELEVATIONS...
...RED FLAG WARNING UNTIL 9 PM THIS EVENING FOR ELEVATIONS BELOW
6500 FEET ELEVATION IN WEST CENTRAL COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG...GUSTY WINDS WILL FORM AHEAD OF A COLD FRONT WHICH IS
EXPECTED TO MOVE THROUGH NORTHEAST UTAH THIS AFTERNOON AND INTO
NORTHWEST AND WEST-CENTRAL COLORADO THIS EVENING. THE STRONG WINDS
AND LOW AFTERNOON HUMIDITY ALSO RAISES THE DANGER OF RAPID FIRE
GROWTH...AND BURNING OF DITCHES AND AGRICULTURAL FIELDS SHOULD BE
AVOIDED. EXPECT SNOW SHOWERS TO DEVELOP OVER THE EASTERN UINTA
MOUNTAINS THIS AFTERNOON THEN SPREAD INTO THE NORTHERN MOUNTAINS OF
COLORADO THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW IS LIKELY TO CONTINUE OVER THE MOUNTAINS THROUGH THURSDAY.
ANOTHER STORM SYSTEM WILL BRING GUSTY WINDS AND ISOLATED SHOWERS
LATE THIS WEEKEND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
TGJT
Wildfire, Central Colorado River Basin
- When
- April 15, 11:05 AM MST to April 16, 2:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Property damage
- $500,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
A fire of unknown origins started about 1.2 miles east of Carbondale along County Road 100. Wind gusts to 50 mph quickly spread the fire to over 1000 acres, and the fire jumped across the Roaring Fork River in the process. Four houses caught on fire, though efforts by firefighters prevented the houses from being destroyed. Many lawns and trees were charred. A man received burns to the back of his head and arms as he was fishing along the Roaring Fork River. County Road 100 was closed for an extensive period of time, while Highway 82 was closed for three hours. Hundreds of residents and a large number of livestock in the area were evacuated. There were 140 firefighters who fought the blaze, along with nearly as many volunteers.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, April 15 to 16, 20082 deaths · $5.0 million · 1 event
- Strong Wind in South Carolina, April 15, 20082 deaths · 2 injured · $5,000 · 1 event
- Wildfire in Colorado, April 15 to 17, 20081 death · 1 event
- Wildfire in New Mexico, April 15 to 30, 2008$8.5 million · 1 event
- Frost and Freeze in Kentucky, April 15, 2008$220,000 · 22 events
- Frost and Freeze in Illinois, April 15, 2008$190,000 · 19 events
- Frost and Freeze in Missouri, April 15, 2008$110,000 · 11 events
- Frost and Freeze in Indiana, April 15, 2008$60,000 · 6 events
- Hail and Damaging Winds in Kansas, April 15 to 17, 20081 injured · $1,000 · 1.75 in hail · 31 events
- Frost and Freeze in Kentucky, April 15, 200833 events
- High Wind in Oklahoma, April 15, 2008$19,000 · 52 kt wind · 1 event
- Frost and Freeze in Alabama, April 15, 200811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108251.